Alert archive / Texas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 2, NWS Amarillo, TX

March 22, 2019Dallam County, Hartley County, Oldham County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Mar 22, 2019, 3:48 PM CDT for Dallam County, Hartley County, Oldham County, Texas. It was in force for 87 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 22, 2019, 3:48 PM CDT (20:48 UTC)
Expired
Mar 22, 2019, 5:15 PM CDT
In force
87 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Dallam County, TX, Hartley County, TX, Oldham County, TX

The radar

The Amarillo radar (KAMA), 110 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 22, 4:06 PM CDTHAIL 115 Ne Romero, TXTRAINED SPOTTER REPORTED QUARTER SIZE HAIL WITH THUNDERSTORM.
Mar 22, 4:51 PM CDTHAIL 1.754 Ese Hartley, TXGOLF BALL SIZE HAIL REPORTED BY TRAINED SPOTTER.
Mar 22, 5:07 PM CDTTORNADO7 Se Wilco, TXMULTIPLE STORM CHASERS REPORTED A TORNADO, POSSIBLY RAIN WRAPPED, ON THE GROUND. PICTURE CONFIRMATION SENT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 22, 3:12 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 8.8 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2019-03-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2019-03-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 180 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1433 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
180 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

899 
WUUS54 KAMA 222048
SVRAMA
TXC111-205-359-222215-
/O.NEW.KAMA.SV.W.0002.190322T2048Z-190322T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
348 PM CDT FRI MAR 22 2019

The National Weather Service in Amarillo has issued a

* Severe Thunderstorm Warning for...
  Northwestern Oldham County in the Panhandle of Texas...
  Southeastern Dallam County in the Panhandle of Texas...
  Hartley County in the Panhandle of Texas...

* Until 515 PM CDT.

* At 347 PM CDT, a severe thunderstorm was located 7 miles southeast
  of Romero, or 16 miles east of Nara Visa, moving northeast at 30
  mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Minor damage to roofs, siding, and trees is possible. 
           People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles.

* Locations impacted include...
  Dalhart, Hartley, Ware and Romero. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3571 10304 3627 10272 3607 10216 3600 10216
      3533 10290 3534 10304
TIME...MOT...LOC 2047Z 203DEG 28KT 3568 10282 

HAIL...1.50IN
WIND...60MPH
 
$$

Ward
3 follow-up statements
425 
WWUS54 KAMA 222118
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
418 PM CDT FRI MAR 22 2019

TXC111-205-359-222215-
/O.CON.KAMA.SV.W.0002.000000T0000Z-190322T2215Z/
Oldham TX-Dallam TX-Hartley TX-
418 PM CDT FRI MAR 22 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR NORTHWESTERN OLDHAM...SOUTHEASTERN DALLAM AND HARTLEY COUNTIES...

At 415 PM CDT, a severe thunderstorm was located 14 miles southwest 
of Dalhart, moving north at 50 mph. Another storm was located about 
10 miles west of Channing moving north-northeast at 35 mph. 

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to roofs, siding, and trees is possible. Hail 
         damage to vehicles is expected.

Locations impacted include...
Dalhart, Hartley, Ware and Romero. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Heavy rainfall is occurring with this storm, and may lead to 
localized flooding. Do not drive your vehicle through flooded 
roadways.

&&

LAT...LON 3571 10304 3627 10272 3607 10216 3600 10216
      3548 10274 3534 10304
TIME...MOT...LOC 2115Z 189DEG 42KT 3597 10274 

HAIL...1.25IN
WIND...60MPH
 
$$

Ward
218 
WWUS54 KAMA 222131
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
431 PM CDT FRI MAR 22 2019

TXC111-205-359-222215-
/O.CON.KAMA.SV.W.0002.000000T0000Z-190322T2215Z/
Oldham TX-Dallam TX-Hartley TX-
431 PM CDT FRI MAR 22 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR NORTHWESTERN OLDHAM...SOUTHEASTERN DALLAM AND HARTLEY COUNTIES...

At 429 PM CDT, a severe thunderstorm was located 8 miles south of
Ware, or 13 miles west of Dalhart, moving north at 30 mph.

HAZARD...60 mph wind gusts and half dollar size hail. Trained 
         spotters reported quarter size hail 15 miles northeast of 
         Romero at 0406 PM. 

SOURCE...Radar indicated.

IMPACT...Minor damage to roofs, siding, and trees is possible. Hail 
         damage to vehicles is expected.

Locations impacted include...
Dalhart, Hartley, Ware and Romero. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3571 10304 3627 10272 3607 10216 3600 10216
      3548 10274 3534 10304
TIME...MOT...LOC 2129Z 187DEG 28KT 3607 10275 

HAIL...1.25IN
WIND...60MPH
 
$$

Ward
846 
WWUS54 KAMA 222204
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
504 PM CDT FRI MAR 22 2019

TXC111-205-359-222215-
/O.CON.KAMA.SV.W.0002.000000T0000Z-190322T2215Z/
Oldham TX-Dallam TX-Hartley TX-
504 PM CDT FRI MAR 22 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR NORTHWESTERN OLDHAM...SOUTHEASTERN DALLAM AND CENTRAL HARTLEY
COUNTIES...

At 501 PM CDT, a severe thunderstorm was located 10 miles northeast 
of Hartley, or 16 miles east of Dalhart, moving northeast at 35 mph. 
Other less intense storms were located along a line from just south 
of Romero to near Dalhart. 

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Minor damage to roofs, siding, and trees is possible. 
         People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles.

Locations impacted include...
Dalhart, Hartley and Romero. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3569 10304 3618 10246 3607 10216 3600 10216
      3548 10274 3534 10304
TIME...MOT...LOC 2201Z 215DEG 30KT 3597 10224 

HAIL...1.75IN
WIND...60MPH
 
$$

Ward

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 22, 3:34 PM CDT, 14 minutes earlier.

Area forecast discussion, Mar 22, 3:34 PM CDT, 14 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
334 PM CDT Fri Mar 22 2019

.SHORT TERM...

Scattered to widespread showers and thunderstorms expected through
this evening, with potential for severe thunderstorms owing to large-
scale ascent above highly-sheared airmass which will continue to
become more unstable.  Heavy rain will also be a threat.  Showers
and thunderstorms expected to diminish from west to east tonight as
Pacific cold front sweeps across the area.

Cockrell

&&

.LONG TERM...

The forecast turns somewhat uneventful in relation to the last 24
hours of weather. System and aforementioned round of severe weather
will exit the region later tonight. The forecast then turns dry for
the most part, but some small chances for rain return to the
Oklahoma Panhandle area Sunday night through Monday, and then again
on Wednesday. Otherwise, there isn't another screaming chance for
rainfall at this time. Especially in the bigger picture sense
across the Panhandles. The more impactful weather may be the
return of fire weather later next week, but we are talking about
Day6 and Day7 from now.

In the upper levels we go zonal for the next couple days. Then we
shift to northwesterly as high pressure builds in over the Four
Corners region. Under northwesterly flow the models try to discern
small embedded pieces of energy. Energy associated with this
embedded vorticity will be weak, but some areas to the north as a
surface trough passes by may squeak out some rain. Chances are low
at this time. Instability is little to nil so not expecting
thunderstorms. High pressure then builds in Monday night and then
quiet until Wednesday. Southerly flow then starts as the next
trough tracks over the west coast. Very small chance for rainfall
Wednesday for eastern parts of the Oklahoma Panhandle. Not much
energy to work with for this at it appears very subtle. Overall,
the above mentioned chances for rainfall are very low at this time
as we lack dynamics. In other words, not overly impressed with
the chances at this time.

Starting Tuesday it will be breezy to windy across the Panhandles.
During this time, temperatures will slowly go from the 60s to the
80s by Thursday. During this timeframe, especially Wednesday and
Thursday, fire weather may become an issue. Will have to see how
fuels react to rainfall across the region as rainfall continues
across the area today.

Guerrero

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                40  70  38  71  41 /  90   0   0   0  10
Beaver OK                  45  67  39  69  41 /  90  10   0   0  20
Boise City OK              32  65  36  66  38 /  70   5   0  10  20
Borger TX                  42  71  41  71  43 /  90   0   0   0  10
Boys Ranch TX              36  71  37  71  41 /  70   0   0   0  10
Canyon TX                  38  72  40  72  41 /  80   0   0   0   5
Clarendon TX               47  72  42  73  44 /  90   0   0   0   5
Dalhart TX                 32  68  35  69  39 /  50   0   0   5  10
Guymon OK                  37  68  37  68  41 /  80   5   0   5  20
Hereford TX                36  71  38  73  40 /  80   0   0   0   5
Lipscomb TX                47  69  42  70  42 / 100   5   0   0  10
Pampa TX                   42  69  39  69  42 /  90   0   0   0  10
Shamrock TX                49  73  43  72  44 / 100   5   0   0  10
Wellington TX              50  75  45  74  46 / 100   5   0   0   5

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&
Hazardous weather outlook, Mar 22, 3:39 PM CDT, 9 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
339 PM CDT Fri Mar 22 2019

OKZ001>003-TXZ001>020-317-230845-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
339 PM CDT Fri Mar 22 2019

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Strong to severe storms are possible across the entire combined
Panhandles. Strong winds, large hail, and localized heavy rain
will be possible. A tornado or two cannot be ruled out either,
mainly for southern and western parts of the Texas Panhandle.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low at this
time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon and evening.

In the hours before

Special weather statement, Mar 22, 10:41 AM CDT, 5 hours 7 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1041 AM CDT FRI MAR 22 2019

TXZ011-221630-
Oldham TX-
1041 AM CDT FRI MAR 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL OLDHAM COUNTY UNTIL 1130
AM CDT...

At 1040 AM CDT, Doppler radar was tracking a strong thunderstorm 5
miles west of Adrian, or 18 miles west of Vega, moving northeast at
35 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Adrian.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3519 10263 3526 10290 3562 10283 3562 10232
TIME...MOT...LOC 1540Z 211DEG 28KT 3529 10275

JC
Special weather statement, Mar 22, 11:36 AM CDT, 4 hours 12 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1136 AM CDT FRI MAR 22 2019

OKZ001-TXZ001-221715-
Cimarron OK-Dallam TX-
1136 AM CDT FRI MAR 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CIMARRON AND
NORTHWESTERN DALLAM COUNTIES UNTIL 1215 PM CDT...

At 1136 AM CDT, Doppler radar was tracking a strong thunderstorm over
Texline, or 11 miles southeast of Clayton, moving northeast at 45
mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Boise City, Texline, Wheeless and Felt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3650 10304 3650 10300 3688 10300 3669 10236
      3619 10287 3628 10304
TIME...MOT...LOC 1636Z 224DEG 40KT 3637 10299

JC

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 22, 10:41 AM CDTSpecial Weather StatementAMAOldham49 min
Mar 22, 2:55 PM CDTSevere Thunderstorm WarningAMADeaf Smith, Hartley, Oldham65 min
Mar 22, 3:41 PM CDTTornado WarningAMAHartley, Oldham31 min
Mar 22, 4:28 PM CDTSpecial Weather StatementAMADeaf Smith32 min
Mar 22, 4:29 PM CDTTornado WarningAMADallam, Hartley, Moore46 min
Mar 22, 4:49 PM CDTSevere Thunderstorm WarningAMADeaf Smith, Oldham86 min
Mar 22, 5:12 PM CDTTornado Warning Tornado observedAMADallam, Hartley, Moore, Sherman48 min
Mar 22, 5:27 PM CDTTornado WarningAMADeaf Smith, Oldham33 min
Mar 22, 5:50 PM CDTTornado WarningAMAOldham25 min
Mar 22, 5:57 PM CDTSevere Thunderstorm WarningAMADeaf Smith, Oldham, Potter, Randall48 min
Mar 22, 5:59 PM CDTSevere Thunderstorm WarningAMAHansford, Hartley, Hutchinson, Moore, Sherman46 min
Mar 22, 6:22 PM CDTTornado WarningAMADeaf Smith, Potter, Randall23 min
Mar 22, 6:27 PM CDTSpecial Weather StatementAMAMoore33 min
Mar 22, 6:36 PM CDTSevere Thunderstorm WarningAMAArmstrong, Carson, Deaf Smith, Hutchinson, Moore, Oldham and 2 more84 min
Mar 22, 6:45 PM CDTTornado WarningAMAPotter, Randall30 min

Nearby

Severe Thunderstorm Warnings in Texas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.